2 liter bolus of fat: no hemodynamic changes

ResearchBlogging.orgI bring to your attention a case report of a patient who received an accidental overdose of 2 liters intravenous lipid infusion and apparently suffered no ill cardiac effects. That is, the patient received fat directly into the blood stream in a quantity equal to a family-sized bottle of soda and didn't have a "heart attack."

Just as certain medications bind to proteins, which binding in the blood stream changes their availability to other tissues, certain medications have an affinity for lipids. This fact has been used as the basis for treating overdoses of these lipid-philic meds. In particular, some medications used for cardiac and cardiovascular disorders have been treated in this manner. For example, Dix et al (2011) report a case of lidocaine toxicity successfully treated with lipids.

Although alternative theories of the lipid's beneficial effects exist, the favorite seems to be that lipids in the blood attract and sequester the toxic molecules. The dosing would be weight-based. Smolin (2010) reports a dosing of 1.5mL/kg bolus followed by 0.25mL/kg/min for 30-60 minutes. For a 220 lbs. man, this would be a 150mL bolus followed by 1500mL over 60 minutes.

West et al (2010) report the case of a 71-year-old woman who overdosed on a calcium-channel blocker. The emergency room followed a protocol that prescribed she should get 400mL of lipid. However, the infusion pump was not turned off, and the patient received a total of 2000mL, or 5 times the recommended dosage. There was so much lipid in her blood that 22 hours after she got the lipids, the hospital could still not get enough blood out of her veins to run lab work properly. She went on to die from the calcium-channel blocker overdose, but West specifically mentions that the lipid overdose "caused no detectable acute adverse hemodynamic effects."

I still hear nurses in the hospital, even in the ICU and cardiac units, talking about having their arteries "clogged" from eating a hamburger. In addition to being incorrect pathophysiology, we can now see that the amount of fat in your burger is not going to kill you.

West, P., Mckeown, N., & Hendrickson, R. (2010). Iatrogenic lipid emulsion overdose in a case of amlodipine poisoning Clinical Toxicology, 48 (4), 393-396 DOI: 10.3109/15563651003670843

Dix, S., Rosner, G., Nayar, M., Harris, J., Guglin, M., Winterfield, J., Xiong, Z., & Mudge, G. (2011). Intractable cardiac arrest due to lidocaine toxicity successfully resuscitated with lipid emulsion* Critical Care Medicine, 39 (4), 872-874 DOI: 10.1097/CCM.0b013e318208eddf

Smollin, C. (2010). Toxicology: Pearls and Pitfalls in the Use of Antidotes Emergency Medicine Clinics of North America, 28 (1), 149-161 DOI: 10.1016/j.emc.2009.09.009